Jump to content

Vancomycin dosing pattern? Pharmacy write up?

Medications   (5,195 Views 5 Comments)
by paperheart paperheart (Member)

757 Profile Views; 3 Posts

Hello, I am a "new" nurse, graduated in May of 2012, working for about 8-9 months now, and still learning a lot each day.. I kind of messed up today at work... a patient of mine is recieving IV vancomycin 1000mg today, in 3 doses (q8h) and the doc had increased the dose to 1250 mg IV, so I didn't give the second dose thinking that the doc had literally wanted to change the dosage. I learned (after I got home and the night nurse called my cell phone asking why I didn't give that second dose of vanco) that this was some type of dosing pattern and "the patient needs to re-start the vancomycin regime" because the "nurse" (me) didn't follow through with it, and the trough (which would be due today) would be inaccurate. I honest to God had no idea about this rule. So the night nurse (also charge nurse) told me the pharmacy would have to "write it up". Does this mean I'm getting written up? In trouble? ): Lord knows I don't need trouble right now....

Share this post


Link to post
Share on other sites

KelRN215 has 10 years experience as a BSN, RN and specializes in Pedi.

1 Article; 7,344 Posts; 67,985 Profile Views

In my experience, every facility does this differently. When I worked in the hospital, Vanco was dosed in mg/kg (pediatrics) and doses typically were not changed until after trough level came back. Depending on what the patient was being treated for, goal troughs were either 10-15 or 15-20. Protocol was to draw a Vanco trough prior to the 4th dose. Perhaps they do things differently with adults but I don't know why you would plan to increase the dose of Vanco without knowing the trough. How was the order written? Did it have a start date tomorrow or 2 days from now that would have told you to continue with the original order?

Share this post


Link to post
Share on other sites

3 Posts; 757 Profile Views

I see now.. the order was written for a goal trough of 15-20 (I work with adults), and the trough had not been drawn yet because the first 3 doses of Vanco were supposed to be "done" by 1900 and the trough was ordered to be drawn at 1915. Along with the goal trough the doc wrote the order to increase the dosage of Vanco as well, to be started after the first 3 doses of 1000 mg were done. I see where I made the mistake. Thank you for the input! I will make sure this doesn't happen again.

Share this post


Link to post
Share on other sites

KelRN215 has 10 years experience as a BSN, RN and specializes in Pedi.

1 Article; 7,344 Posts; 67,985 Profile Views

Why would you draw a trough level at 1915 if the medicine was finishing at 1900? Troughs are supposed to be drawn immediately before a dose.

Do you know your facility's policy on vanco troughs? When I worked in the hospital, we used to draw prior to the 3rd dose and then they changed the policy and we started drawing them prior to the 4th dose. Either way, if an infusion of Vanco finishes at 1900, it is not appropriate to draw a trough at 1915. Was the medication perhaps retimed at some point and no one ever thought to change the timing for the trough? My experience with trough levels was that they were ordered as "nursing to order and send Vanco trough prior to 4th [or 3rd] dose" and it was the nurse's responsibility to draw it at the correct time. Troughs are always drawn before a dose though because of the very nature of what a trough level is.

Share this post


Link to post
Share on other sites

iluvivt has 32 years experience as a BSN, RN and specializes in Infusion Nursing, Home Health Infusion.

2,728 Posts; 24,647 Profile Views

High trough levels are associated with nephrotoxicity and thus the importance of getting an accurate level. Try to look at the whole picture when you are looking at new orders. Even if you thought the MD wanted to change the next dose you should have called pharmacy and kept it on schedule. But if you had called the pharmacy they would have given you the direction you needed because it does not make any sense to just hold a dose or wait until a dose change is delivered because the blood levels will drop.

We too get a trough just prior to the 4th dose. Sometimes I will see some extra cautious monitoring when the patient is also on an aminoglygoside. Also the elderly often have problems and need careful monitoring. also make sure the patients know what kind of symptoms they need to report to you and the ones that can also indicate ototoxicity.

Share this post


Link to post
Share on other sites
×